Alert archive / Georgia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 318, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Aug 30, 2017, 5:14 PM EDT for Telfair County, Georgia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 30, 2017, 5:14 PM EDT (21:14 UTC)
- Expired
- Aug 30, 2017, 6:00 PM EDT
- In force
- 46 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Telfair County, GA
The radar
The Robins AFB radar (KJGX), 100 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 9.2 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 346 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 610 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
900
WUUS52 KFFC 302114
SVRFFC
GAC271-302200-
/O.NEW.KFFC.SV.W.0318.170830T2114Z-170830T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
514 PM EDT WED AUG 30 2017
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Telfair County in central Georgia...
* Until 600 PM EDT
* At 512 PM EDT, a severe thunderstorm was located over China Hill,
or 13 miles northeast of Fitzgerald, moving east at 25 mph. A
second severe thunderstorm was located across northern Ben Hill
County, moving northeast. These two storms will impact most of
southern Telfair County for the duration of the warning.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Jacksonville, Temperance, China Hill, Horse Creek Wma and Workmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3178 8303 3180 8308 3181 8309 3181 8314
3182 8313 3182 8315 3185 8318 3192 8318
3193 8317 3203 8279 3184 8279 3182 8284
3178 8286 3178 8289 3179 8290 3178 8292
3179 8298 3178 8299
TIME...MOT...LOC 2112Z 268DEG 21KT 3185 8310
HAIL...<.75IN
WIND...60MPH
$$1 follow-up statement
688
WWUS52 KFFC 302133
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
533 PM EDT WED AUG 30 2017
GAC271-302200-
/O.CON.KFFC.SV.W.0318.000000T0000Z-170830T2200Z/
Telfair GA-
533 PM EDT WED AUG 30 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHWESTERN TELFAIR COUNTY...
At 533 PM EDT, a severe thunderstorm was located near Red Bluff, or
14 miles northeast of Fitzgerald, moving east at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Jacksonville, Horse Creek Wma and China Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3178 8303 3180 8308 3181 8309 3181 8310
3189 8309 3193 8279 3184 8279 3182 8284
3178 8286 3178 8289 3179 8290 3178 8292
3179 8298 3178 8299
TIME...MOT...LOC 2133Z 277DEG 16KT 3181 8305
HAIL...<.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 3:40 PM EDT, 1 hour 34 minutes earlier.
Area forecast discussion, Aug 30, 3:40 PM EDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 340 PM EDT Wed Aug 30 2017 .SHORT TERM /Tonight through Thursday Night/... Ample moisture return being lifted isentropically against a lingering CAD wedge has resulted in widespread showers for the northern majority of the CWA. There is also a cluster of strong to possibly severe bowing segments of convection in the more unstable southern tier of central GA perhaps aided by an extension of a mesolow behind the main precip shield. Overall trend should be a gradual eroding of the wedge as a warm front lifts northward. Thunderstorm potential should increase slightly northward to at least give an isolated elevated threat to the north by overnight, though expecting just general thunder threat. Expecting QPF through tonight to be on the order of 0.5-1 inch. See updated hydrology section below for overall details through Saturday. The majority of the CWA should be in the warm sector for Thursday so have chance thunder area-wide with categorical to likely shower chances remaining in the NW majority where multiple impulses should traverse in the flow ahead of the main Harvey remnant circulation. There should be enough enhanced low level helicity and conditional instability at least in the NW CWA to support a slight chance for severe development, primarily supporting a few isolated tornadoes. SPC updated the Day 2 outlook to have a larger Marginal Risk extending NW of a Columbus to Athens line and a Slight Risk NW of the Atlanta metro. Temps, while limited again to below normal for Thursday should be a bit warmer than what was realized today given the aforementioned wedge erosion. Baker .LONG TERM /Friday through Wednesday/... No big changes have been made to the long term. GFS/ECMWF both bring the remains of Harvey into the OH Valley by Saturday. Best QPF amounts still on track for the northern third through Saturday. Drier air should be moving into the northern counties through the weekend...so pops have been reduced for the north into the first of the week. Previous discussion is included below. 41 && /Previous/ LONG TERM /Thursday Night through Tuesday/... /Issued 403 AM EDT Wed Aug 30 2017/ The start of the long term looks to have the remains of Harvey about to exit n MS and cross TN, Thursday night and Friday. This will favor n and e GA with the highest rain chances. This will also put the far nw forecast area, roughly Carroll to Fannin counties and n and w, with a marginal risk for tornadoes Thursday night. As Harvey continues to move ne after Friday, rain chances will diminish into Saturday. Otherwise GFS and European models struggle will moisture return Sunday and Monday that will mainly affect central Ga with small rain chances. More significant moisture return is forecast on Tuesday ahead of an approaching cold front. Forecast temperatures are running around normal, to up to 5 degrees below normal, this long term period. BDL && HYDROLOGY... While some portions of west central Georgia have seen 0.75 to 1.25 inches of rainfall so far, a persistent moist/wet environment will last into the weekend allowing for multiple rounds of precipitation mainly across the NW majority of the area. Additional rainfall totals through Saturday will range from 1 to 1.5 inches for most areas, with the far north getting up to 2.5 inches. At this time, given the recent lull in precip activity over the last one to two weeks, the area should be able to handle this amount of rainfall over the three day period without issue. That being said, rain may be heavy at times, and heavy showers or thunderstorms training over the same area could produce localized (flash) flooding. Stay tuned to changes in the forecast. && AVIATION... 18Z Update... Increased moisture and precip chances along with MVFR/IFR cigs/vsbys for much of fcst period. Chance for LIFR cigs in early morning, though thinking should stay higher in 600-800 ft range then gradual improvement after about 15z tomorrow (could scatter to VFR level by afternoon). Precip chance should persist for most sites with initial TS threat for southern sites this afternoon, then greater chance farther north by 18z tomorrow. Winds ESE 7-10 kts (slightly lower magnitudes overnight) becoming for SSE by 15z tomorrow. //ATL Confidence...18Z Update... Medium on overall cig trends and precip timing overnight. High on all else. Baker && .PRELIMINARY POINT TEMPS/POPS... Athens 67 82 70 83 / 50 70 70 70 Atlanta 69 81 71 82 / 70 70 70 60 Blairsville 64 74 65 75 / 80 90 80 70 Cartersville 68 81 71 81 / 80 80 90 60 Columbus 73 86 74 87 / 50 70 50 50 Gainesville 67 78 70 80 / 70 80 70 70 Macon 70 87 72 86 / 40 60 50 60 Rome 69 81 70 81 / 80 80 90 60 Peachtree City 69 83 71 83 / 60 70 70 60 Vidalia 72 92 73 89 / 30 50 40 60 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Baker LONG TERM....41 AVIATION...Baker
Hazardous weather outlook, Aug 30, 10:56 AM EDT, 6 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 1056 AM EDT Wed Aug 30 2017 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-311500- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1056 AM EDT Wed Aug 30 2017 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Isolated thunderstorms are possible this afternoon mainly across southern portions of central Georgia. Overnight the isolated threat could spread farther north, though nothing strong to severe is expected. The main hazards will be occasional lightning and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... There will be a chance of thunderstorms on Thursday. There is a marginal risk for brief tornados over far northwest Georgia, along and northwest of a line from Carroll to Fannin counties. Otherwise, the main hazards will be Occasional lightning and heavy rainfall. There will be a chance of thunderstorms across the area on Friday, across mainly central Georgia Saturday through Monday, and across the area on Tuesday. The main hazards will be occasional lightning and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Aug 30, 2:04 PM EDT, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
204 PM EDT WED AUG 30 2017
GAZ089-090-102-301830-
Chattahoochee GA-Stewart GA-Muscogee GA-
204 PM EDT WED AUG 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHATTAHOOCHEE...
STEWART AND SOUTHERN MUSCOGEE COUNTIES UNTIL 230 PM EDT...
At 203 PM EDT...a line of strong thunderstorms was along a line
extending from near Seale to near Suttons Corner...and moving east at
30 mph.
HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Lumpkin, Richland, Fort Benning/lawson Army Air Fld, Charles, Sand
Hill, Westville, Battle Park, Jamestown/south Fort Benning, Troutman,
Omaha, Sanford, Custer Road Terrace, Louvale and Providence Canyon
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3192 8491 3195 8496 3198 8496 3197 8504
3199 8507 3209 8504 3213 8506 3218 8501
3220 8496 3222 8498 3222 8493 3225 8492
3226 8489 3230 8494 3233 8501 3238 8497
3239 8499 3243 8488 3203 8465 3192 8466
TIME...MOT...LOC 1803Z 258DEG 26KT 3224 8517 3164 8483
WIND...50MPHSpecial weather statement, Aug 30, 2:31 PM EDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
231 PM EDT WED AUG 30 2017
GAZ090>092-102>104-301915-
Schley GA-Chattahoochee GA-Stewart GA-Sumter GA-Marion GA-Webster GA-
231 PM EDT WED AUG 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SCHLEY...
SOUTHEASTERN CHATTAHOOCHEE...STEWART...SUMTER...SOUTHERN MARION AND
WEBSTER COUNTIES UNTIL 315 PM EDT...
At 231 PM EDT...a line of strong thunderstorms was along a line
extending from near Florence Marina State Park to near Brooksville to
near Red Store Crossroads...and moving east at 30 mph.
HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Americus, Lumpkin, Buena Vista, Preston, Richland, Plains, Leslie, De
Soto, Weston, Desoto, Sumter, Putnam, Brantley, Lamar, Seminole,
Westville, Croxton Crossroads, Brooklyn, Huntington and Renfroe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3197 8444 3192 8446 3192 8491 3195 8496
3198 8496 3199 8507 3209 8504 3213 8506
3238 8455 3201 8405 3191 8398 3192 8434
3187 8434
TIME...MOT...LOC 1831Z 248DEG 28KT 3210 8500 3183 8463 3141 8434
WIND...50MPHSpecial weather statement, Aug 30, 3:22 PM EDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
322 PM EDT WED AUG 30 2017
GAZ104-301945-
Sumter GA-
322 PM EDT WED AUG 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SUMTER COUNTY UNTIL 345
PM EDT...
At 322 PM EDT...a strong thunderstorm was near Huntington, or 9 miles
south of Americus...moving northeast at 35 mph.
HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Leslie, De Soto, Desoto, Cobb, Lamar, Methvins and Huntington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3192 8423 3192 8424 3218 8404 3217 8403
3215 8403 3213 8401 3212 8401 3209 8398
3207 8399 3206 8398 3205 8398 3205 8397
3202 8395 3199 8395 3193 8392 3191 8392
TIME...MOT...LOC 1922Z 232DEG 30KT 3195 8418
WIND...50MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 2:04 PM EDT | Special Weather Statement | FFC | Stewart | 26 min |
| Aug 30, 2:31 PM EDT | Special Weather Statement | FFC | Marion, Stewart, Sumter, Webster | 44 min |
| Aug 30, 3:01 PM EDT | Severe Thunderstorm Warning | FFC | Marion, Schley, Sumter, Webster | 44 min |
| Aug 30, 3:22 PM EDT | Special Weather Statement | FFC | Sumter | 23 min |
| Aug 30, 3:44 PM EDT | Severe Thunderstorm Warning | FFC | Crisp, Dooly, Sumter | 46 min |
| Aug 30, 4:27 PM EDT | Tornado Warning | FFC | Dodge, Telfair, Wilcox | 48 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.